Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Have occasionally very high blood pressure measurements. On medicine. Reason?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 454 Questions
I have occasionally have very high blood pressure measurements. I am not a hyper person and these happen when I am totally relaxed. I am currently on blood pressure medication which usually controls the BP. What causes these high spikes? At what level should I seek immediate help?
Posted Sun, 31 Mar 2013 in Hypertension and Heart Disease
Answered by Dr. Venkat Sivayogi 1 hour later

Thanks for your query.

As per the description of details you have given, you are a hypertensive and on medications.
I would like to know what medication you are on for Hypertension and since when. Also do mention Blood pressure readings recorded recently. These details will help me to understand your condition better and opine specifically

Common reasons for fluctuations of B.P are
1. Dose of drugs you are on, fail to control the B.P round the clock,
2. Not following low salt diet,
3. Work stress,
4. Thyroid problems,
5. Adrenal gland defects.

Ok, now coming to the when should one need medical help?

This is controversial, because most of the patients who have high blood pressure will be asymptomatic and they behave like normal people. Sometimes people may experience dizziness, reeling sensation and headaches. So it's better to have regular follow ups from your treating doctor.

Waiting for your response,
Above answer was peer-reviewed by
Follow-up: Have occasionally very high blood pressure measurements. On medicine. Reason? 20 hours later
My current BP medication is Twynsta 80/5. I am also on Synthroid - 1/2 od 137mcg.
My systolic pressure usually ranges between 127 to 142 and diastolic is usually below 80. Last Sunday evening while sitting reading a book and listeninc to nice music I suddenly felt very flushed with a mild headache. I took my BP and it was
198/88. After a few more reading every 15-20 mins. the lowest I got was 167/88 but then went back up to 192/87. This is the first time the PB has been high for many years. I have been on BP medication for 14 years (not always Twynstra). I cannot remember the other ones.
I do not cook with salt and use very very little on food. I am retired and live a very sstress-free life.
Answered by Dr. Venkat Sivayogi 20 minutes later

Thanks for writing back,

I appreciate your reply with some additional details,

After going through the B.P recordings of yours, blood pressure readings of above 180/100 is sure an alarming sign. In your case, I suspect the possibility of thyroxine supplement excess , as because you are using synthroid and the other possibility is Twynsta is not giving round the clock control of your B.P. , it will be confirmed only after you consult your treating physician after a physical examination.

So, I advise you consult your treating physician and get the dose of Synthroid and Twynsta revised.

Hope this answer will clear up your doubts. If you need further clarification , get back to us.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor